Idaho, 2022

Damaging Winds in Idaho, May 26, 2022

May 26, 2022 · NWS PIH · 2 events in 2 counties and zones

A couple of severe thunderstorms produced 50 knot wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A couple of severe thunderstorms produced 50 knot wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 26, 1:56 PM MST, 59 minutes earlier.

Area forecast discussion, May 26, 1:56 PM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
256 PM MDT Thu May 26 2022

.SHORT TERM...High pressure ridge axis has moved east of our area
allowing for south to southwest flow across the area. Temperatures
are approaching highs for the day, which are near record
currently (upper 70s to upper 80s). This is about 12 to 18
degrees above normal. There is an upper level low pressure system
off the coast of British Columbia currently. Moisture and
instability is coming off this low into our area. We are starting
to get isolated showers and thunderstorms over our western areas
currently. Expect isolated to scattered showers and isolated
mostly dry thunderstorms this afternoon into the evening.
Considering how dry the lower levels are, gusty winds are very
likely with thunderstorms, gusts of 35 to 45 mph are likely and
gusts of around 55 mph possible. Small hail is possible as well.
The main threat for thunderstorms today will be confined to the
Magic Valley, Snake River Plain, and Central Mountains with breezy
afternoon conditions developing across the entire forecast area
up to 30 mph outside of thunderstorm activity. Thunderstorms
transition to light showers overnight.

Friday will be warm as well, about 3 to 7 degrees above normal.
There will be ample moisture and instability as the Upper Level
Low moves closer to our area. Models are picking up strong
instability bringing scattered to widespread showers and isolated
to scattered thunderstorms by late afternoon into the evening,
especially over the Upper Snake Plain and Upper Snake Highlands.
Wind gusts of 35 to 45 mph are again likely, if not slightly
stronger, with thunderstorms. Other winds outside of thunderstorms
will be gusting to up to around 35 mph especially for ridgetops
and the Snake Plain/Arco desert. Expect moderate rain with these
showers and thunderstorms Friday afternoon into the evening. Look
for 0.10 to 0.25 inch of rain with these showers. Cold air moves
into the area overnight Friday into Saturday. Daytime highs on
Saturday look to be 10 to 15 degrees cooler.
Wyatt

.LONG TERM...Saturday through Thursday. A wet and cool Memorial Day
weekends lies ahead. Ahead of the main low, which drops overhead on
Sunday, we will see multiple rounds of showers and thunderstorms
with any snow confined to above 9000ft for the most part. Highs
Saturday will be back into the 60s in the lower valleys, and by
Sunday in the low to mid 50s. As the low settles in Sunday, along
with the colder temperatures we will see lowering snow levels.
Generally speaking, we will see them fluctuating between 6000-7500ft
(depending on location) Sunday afternoon. For Monday and Tuesday,
the low drops into northern Utah and eventually back northeast
through Wyoming. Snow levels will be at their lowest Monday morning,
ranging from 5500-6500ft. Monday will also be the coolest with
valley highs in the 40s and 50s. In terms of rain and snow amounts,
looking at the 72 HOUR PERIOD from Saturday morning through Monday
evening, the mountains should a good amount of moisture except for
the South Hills. They may only see up to around 0.75" for the event.
Our other mountainous areas are currently looking at 1-1.5" which
locally higher amounts between 1.5-2" in terms of rain or melted
snow equivalent. For mountain valleys, the current forecast in
general shows between 0.4-1". For the Snake Plain, Magic Valley and
the valleys around Oakley and City of Rocks...we are looking for
0.15-0.4" with over 0.5" potentially north and east of Rexburg. In
Looking at the 72 hour probability forecasts, we are sitting within
those ranges fairly well including for 1" or more. The current
forecast for the South Hills might be a bit underdone. There is
actually a 40+% chance of seeing over 2" across the Bear River Range
and also around Island Park in the mountains. We will likely see
fluctuations in where areas of heavier precipitation will fall as 1)
the low moves inland and the models have a better handle on the
storm itself, and 2) the higher resolution models can better
pinpoint heavier bands and areas of higher rainfall. Switching over
to snowfall, it appears most if any accumulation of impact will be
at/above 6500ft. Totals of up to 4" will be common across the South
Hills, southeast and eastern highlands. Locally higher amounts are
likely along the Montana border. For the central mountains, the
current forecast hits 4-10" with 12-18" possible above pass levels
and for places like Mt Borah. Again, we expect some changes due to
reasons mentioned earlier for these amounts to fluctuate. Toward the
middle of next week, as high pressure builds ahead of the next
storm...looking for things to dry out with above average
temperatures by Thursday.
Keyes

&&

.AVIATION...We will see an increase in showers and thunderstorms
later this afternoon and evening, with multiple rounds expected
through tomorrow afternoon. For most of our TAF sites through
tonight, gusty thunderstorm winds over 35kts are possible with
stronger activity potentially pushing 50kts or slightly higher. We
MIGHT see the potential for small hail at SUN, but for PIH, BYI, IDA
and DIJ...that risk is basically zero.  For tomorrow, the risk of
gusty thunderstorm winds over 30kts returns. Outside of storms,
gusty winds are possible at our valley TAF sites...especially
tomorrow afternoon with gusts of 20-30kts. Overall, even with storms
we are looking for VFR conditions. It's possible, but not likely,
that we could see lower ceilings or visibility...but that might only
occur with a few select storms producing a heavier downpour
blowing dust due to winds.
Keyes

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, May 26, 2:50 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Pocatello ID
350 PM MDT Thu May 26 2022

IDZ054-055-057-058-262215-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Raft River Region ID-Lower Snake River Plain ID-
350 PM MDT Thu May 26 2022

...A strong thunderstorm will impact portions of southeastern Blaine,
northwestern Bannock, central Power, northeastern Cassia and
southwestern Bingham Counties through 415 PM MDT...

At 350 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cold Water Rest Area, or 12 miles southwest of Neeley, moving
northeast at 55 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
American Falls, Neeley, American Falls Reservoir, Aberdeen, Cold
Water Rest Area, Fort Hall Bannock Creek Lodge, Pocatello Airport,
Sterling and Massacre Rocks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near American Falls Reservoir, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4249 11312 4265 11324 4305 11273 4274 11241
TIME...MOT...LOC 2150Z 240DEG 49KT 4262 11307

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

DMH

The radar

The Pocatello radar (KSFX), 52 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Butte

When
May 26, 2:55 PM MST to 3:05 PM MST
Where
Butte County, 18 mi ESE of Arco
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.530, -112.968

A thunderstorm outflow wind of 58 mph was measured 12 miles northwest of Atomic City at the INL Reactor Tech Complex.

Thunderstorm Wind, Bonneville

When
May 26, 5:05 PM MST to 5:20 PM MST
Where
Bonneville County, 11 mi W of Osgood
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
43.570, -112.320

The Kettle Butte site on US Route 20 recorded a thunderstorm outflow wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033576, 1033577.